Therapy-related peripheral neuropathy in multiple myeloma patients

    loading  Checking for direct PDF access through Ovid

Abstract

This review discusses the most common issues concerning multiple myeloma (MM)-related peripheral neuropathy (PN). This is an important MM complication, observed in up to 54% of newly diagnosed patients, caused by the disease itself or its treatment. Although its aetiology is largely unknown, a number of mechanisms are suspected. It is important to know the neurological status of a patient, as many new antimyeloma medicines can trigger or exacerbate any pre-existing neuropathy. Examples include thalidomide-induced and bortezomib-induced PN (TiPN and BiTN, respectively), which are key MM treatment options. TiPN is usually sensory and sensorimotor, whereas BiPN is typically sensory. The mechanisms of chemotherapy-induced neurotoxicity in MM are well known; thalidomide seems to induce PN through its antiangiogenic properties, whereas bortezomib neurotoxicity is connected with disrupted calcium homeostasis. TiPN incidence ranges from 25% to 75%, and its prevalence and severity appears to be dose-dependent. BiPN incidence is almost 40% and is dose-related as well. Poor (25%) reversibility of TiPN prompted the recommendations for dose and exposure reduction, whereas BiPN cases are mostly reversible (64%). Peripheral sensory neuropathy is very rare in patients receiving bendamustine monotherapy. Because of this favourable toxicity profile, bendamustine may be considered a promising option for combination therapies in pre-existing PN in myeloma patients. Considering the lack of curative therapy for treatment-emergent PN, prevention is a key management strategy in MM patients. All patients should be evaluated for PN before the administration of a neurotoxic drug, and those under treatment should be closely monitored by a neurologist. Copyright © 2014 John Wiley & Sons, Ltd.

Related Topics

    loading  Loading Related Articles